Minnesota, 2008

Blizzard and Winter Storm in Minnesota, December 20, 2008

December 20, 2008 · NWS MPX · 37 events in 37 counties and zones

Round two of two powerful winter storms plagued the upper Midwest in less than 48 hours as another fast moving system brought substantial snowfall, low temperatures, blizzard conditions and dangerously cold wind chills values.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Round two of two powerful winter storms plagued the upper Midwest in less than 48 hours as another fast moving system brought substantial snowfall, low temperatures, blizzard conditions and dangerously cold wind chills values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 20, 5:07 AM CST, 53 minutes earlier.

Area forecast discussion, Dec 20, 5:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 AM CST SAT DEC 20 2008

.AVIATION.../12Z TAF ISSUANCE/
YET ANOTHER DAY WITH A FAIRLY LONG DURATION OF RESTRICTIONS TO
CEILINGS AND VISIBILITIES EXPECTED ACROSS THE AREA.
SHORTWAVE/UPPER LOW CURRENTLY ROTATING INTO THE DAKOTAS WILL SWING
QUICKLY EAST ACROSS THE FORECAST AREA TODAY AND THIS EVENING...
WITH THE BULK OF THE STRONG FORCING AHEAD OF IT PUSHING THROUGH
FROM WEST TO EAST FROM MID MORNING INTO EARLY EVENING. LATEST
RADAR IMAGERY SHOWS LARGE SHIELD OF SNOW FROM THE EASTERN DAKOTAS
ACROSS WESTERN AND CENTRAL MINNESOTA. THIS PCPN IS IN AN AREA OF
GOOD ISENTROPIC ASCENT AS SEEN IN THE 280-285K LAYER. ROBUST DPVA
IS ALSO IN PLACE AHEAD OF THIS SHORTWAVE... AND THE OVERALL
FORCING FROM THESE TWO MECHANISMS IS DEPICTED NICELY BY THE
850-500MB Q-VECTOR CONVERGENCE PROGS FROM THE NAM AND GFS... WHICH
OUTLINE THE OVERALL AREA OF PCPN AND ASSOCIATED IFR-MVFR
CONDITIONS. POCKETS OF LIFR ARE PRESENT IN THE AREAS OF HEAVIER
SNOWFALL... AND THAT WILL CONTINUE TO BE THE CASE THROUGH THE DAY.
OVERALL... WILL FORECAST DETERIORATING CONDITIONS AND TRY TO
CAPTURE A 3-5 HOUR WINDOW AT EACH TAF LOCATION WHEN CONDITIONS
LOOK LIKE THEY WILL BE WORST BASED UPON THE AFOREMENTIONED MODEL
OUTPUT ALONG WITH EXTRAPOLATION OF CURRENTLY OBSERVED CONDITIONS.
THE BIG QUESTION IS WHAT WILL HAPPEN WITH CONDITIONS...
PARTICULARLY VISIBILITIES... BEHIND THE SHORTWAVE LATER THIS
AFTERNOON OVER THE WEST AND TONIGHT OVER THE EAST. CEILINGS SHOULD
COME UP... ALTHOUGH MVFR CONDITIONS STILL LOOK LIKE A SAFE BET.
VISIBILITIES WOULD CERTAINLY COME UP WITH RESPECT TO SNOWFALL SINCE
MOST OF THE FALLING SNOW WILL COME TO AND END TONIGHT. HOWEVER...
WEST TO NORTHWEST WINDS PICK UP DRAMATICALLY BEHIND THE SURFACE
FRONT FROM MID AFTERNOON OVER THE WEST TO EARLY EVENING OVER THE
EAST... SO VISIBILITIES WILL CONTINUE TO BE IMPACTED DUE TO
BLOWING SNOW. SUSTAINED WINDS OF AROUND 20KT ARE A GOOD BET WITH
GUSTS OVER 30KT. FOR NOW... WON/T GO TOO LOW WITH THE BLOWING
SNOW... BUT WILL INCLUDE SOME MVFR AND MARGINAL IFR IN THE
FORECAST.

&&

.PREV DISCUSSION...
/ISSUED 334 AM CST SAT DEC 20 2008/
STRONG TROUGH MOVING ACROSS THE DAKOTAS THIS MORNING...USHERING IN
LARGE AREA OF SNOW INTO WESTERN MN AT THIS TIME. FORCING/LIFT
GREAT ENOUGH TO GEN SOME LIGHT SNOW/FLURRIES IN EASTERN MN AS
WELL. SCENARIO FOR THE FORECAST ENTAILS THIS BAND OF SNOW MOVING
ACROSS THE CWA THIS MORNING...WITH MARGINAL WARNING CRITERIA
ACCUMULATIONS OVER CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN BY
EVENING. TIMING OF ARCTIC FRONT/STRONG WIND DEVELOPMENT REMAINS
ABOUT THE SAME...WITH THE WINDS COMING INTO FAR WESTERN CWA AFTER
15Z...AND INTO SOUTH CENTRAL MN MAINLY AFTERNOON. FOR SIMPLICITY
SAKE IN HEADLINES WILL JUST DO AN UPGRADE OF WATCHES TO WARNINGS
INTO SUNDAY. ENVISION WARNINGS DOWNGRADED TO WINTER WEATHER ADV
FOR MUCH OF THE AREA FOR SUNDAY. IT ALL DEPENDS ON SEVERITY OF
BLOWING/DRIFTING SNOW OVER THE SOUTHWEST CORNER OF THE CWA INTO
SUNDAY. COULD SEE PARTS OF I90 BECOMING SEVERLY IMPACTED BY
SNOW/BLOWING SNOW LATE AFTERNOON AND OVERNIGHT. PREVIOUS FORECAST
QPF LOOKS GOOD...WITH SOME MINOR TIMING ADJUSTMENTS. MAX SNOW
AMOUNTS SHOULD BE AROUND 6 INCHES PERHAPS AN ISOLATED 8 INCH
AMOUNT SOMEWHERE IN THE NORTHEAST CWA...AS UPPER TROUGH STALLS
NEAR THIS REGION AND SAGS A BIT SOUTH INTO SUNDAY...WITH SNOW
LINGERING HERE LONGEST.

ARCTIC AIR FILTERS INTO THE REGION TONIGHT USHERING IN DANGEROUS
WIND CHILLS AGAIN...LASTING THROUGH SUNDAY OVER MUCH OF THE WEST
AND SOUTH. NOT AS COLD IN THE NORTHEAST NEAR SURFACE TROUGH OVER
THE REGION...WITH ATTENDANT CLOUDS/LIGHT SNOW. EXPECT SOME
HEADLINE ADJUSTMENT INTO SUNDAY AS SNOW TAPERS/ENDS AND BLIZZARD
CONDITIONS IMPROVES SOME.

THIS ROUGH SPELL OF WEATHER EXITS TO THE EAST OF AREA BY SUNDAY
EVENING. THE NEXT WAVE MOVES IN LATER MONDAY NIGHT AND TUESDAY...WITH
MORE ACCUMULATING SNOWS. STORMY PERIOD CONTINUES AS NEXT WAVE
ARRIVES SOMETIME LATER FRIDAY INTO NEXT SATURDAY. BOTH 00Z GFS AND
ECMWF IN FAIR AGREEMENT WITH THIS PATTERN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR ANOKA-BENTON-
     CARVER-CHISAGO-DAKOTA-DOUGLAS-FREEBORN-GOODHUE-HENNEPIN-
     ISANTI-KANABEC-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-
     MORRISON-POPE-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-
     STEELE-TODD-WASECA-WASHINGTON-WRIGHT.

     BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR BLUE EARTH-BROWN-
     CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-NICOLLET-REDWOOD-
     RENVILLE-STEVENS-SWIFT-WATONWAN-YELLOW MEDICINE.

WI...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

TRH/DWE
Hazardous weather outlook, Dec 20, 4:16 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CST SAT DEC 20 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
416 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS MINNESOTA TONIGHT
AND INTO WISCONSIN LATER TONIGHT. THIS WILL SPREAD ACCUMULATING
SNOW ACROSS THE REGION INTO TONIGHT. STRONG NORTHWEST WINDS WILL
DEVELOP THIS AFTERNOON OVER WESTERN SECTIONS OF MINNESOTA...THEN
SPREAD EAST INTO WESTERN WISCONSIN BY SUNDAY. BLOWING AND DRIFTING
SNOW WILL BE POSSIBLE MAINLY IN WESTERN AND SOUTHERN MINNESOTA...
WHERE DRIVING WILL BE DIFFICULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS...COLD WIND CHILLS AND AREAS OF LIGHT SNOW WILL
CONTINUE MUCH OF SUNDAY AS THE WEATHER SYSTEM EXITS TO THE EAST OF
THE AREA. TOTAL ACCUMULATIONS WILL RANGE FROM 4 TO 7 INCHES
ACROSS THE AREA BY SUNDAY AFTERNOON.  BLOWING AND DRIFTING SNOW
WILL REMAIN A PROBLEM THROUGH THE DAY AS WELL.

YET ANOTHER LOW PRESSURE AREA HAS ITS SIGHTS SET ON OUR AREA
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 20, 5:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
538 AM CST SAT DEC 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             WSW REDWOOD FALLS       44.54N 95.11W
12/20/2008  M1.5 INCH        REDWOOD            MN   CO-OP OBSERVER

&&

CARLYON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm, 13 blizzard. Local standard time, as filed.

Blizzard, Lac Qui Parle

When
December 20, 6:00 AM CST to 8:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
COOP Observer
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Snow began in the western part of Lac Qui Parle County before midnight of December 19th. After 3 am, snow became heavier as wind increased significantly between 9 am and 2 pm. This is the time period where both surface visibilities were near one quarter of a mile and wind speeds were averaging around 30 mph with gusts of 40 to 45 mph. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Blizzard, Yellow Medicine

When
December 20, 6:00 AM CST to 8:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
COOP Observer
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Snow began in the western part of Yellow Medicine County before midnight of December 19th. After 3 am, snow became heavier as wind increased significantly between 9 am and 2 pm. This is the time period where both surface visibilities were near one quarter of a mile and wind speeds were averaging around 30 mph with gusts of 40 to 45 mph. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Blizzard, Chippewa

When
December 20, 7:00 AM CST to 8:00 PM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Snow began in the western part of Chippewa County before midnight of December 19th. After 3 am, snow became heavier as wind increased significantly between 9 am and 2 pm. This is the time period where both surface visibilities were near one quarter of a mile and wind speeds were averaging around 30 mph with gusts of 40 to 45 mph. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Blizzard, Swift

When
December 20, 8:00 AM CST to 8:00 PM CST
Where
Swift forecast zone
Reported by
COOP Observer
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Snow began in the western part of Swift County before midnight of December 19th. After 3 am, snow became heavier as wind increased significantly between 9 am and 4 pm. This is the time period where both surface visibilities were near one quarter of a mile and wind speeds were averaging around 30 mph with gusts of 40 to 45 mph. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Blizzard, Stevens

When
December 20, 8:00 AM CST to 8:00 PM CST
Where
Stevens forecast zone
Reported by
COOP Observer
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Snow began in the Stevens County are before midnight of December 19th. After 3 am, snow became heavier as wind increased significantly between 9 am and 4 pm. This is the time period where both surface visibilities were near one quarter of a mile and wind speeds were averaging around 30 mph with gusts of 40 to 45 mph. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Blizzard, Renville

When
December 20, 9:00 AM CST to 8:00 PM CST
Where
Renville forecast zone
Reported by
COOP Observer
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Snow began in Renville County after midnight and quickly became heavy after 9 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1030 am and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Blizzard, Redwood

When
December 20, 9:00 AM CST to 8:00 PM CST
Where
Redwood forecast zone
Reported by
COOP Observer
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Snow began in Redwood County after midnight and quickly became heavy after 9 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1030 am and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Blizzard, Brown

When
December 20, 9:00 AM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Snow began in Brown County after 4 am and quickly became heavy after 10 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1130 am and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Blizzard, Nicollet

When
December 20, 9:00 AM CST to 8:00 PM CST
Where
Nicollet forecast zone
Reported by
COOP Observer
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Snow began in Nicollet County after 4 am and quickly became heavy after 8 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1130 am and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Blizzard, Watonwan

When
December 20, 9:00 AM CST to 8:00 PM CST
Where
Watonwan forecast zone
Reported by
COOP Observer
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Snow began in Watonwan County after 4 am and quickly became heavy after 9 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1130 am and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Blizzard, Blue Earth

When
December 20, 10:00 AM CST to 8:00 PM CST
Where
Blue Earth forecast zone
Reported by
COOP Observer
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Snow began in Blue Earth County after 5 am and quickly became heavy after 9 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1230 pm and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Blizzard, Martin

When
December 20, 10:00 AM CST to 8:00 PM CST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Snow began in Martin County after 5 am and quickly became heavy after 9 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1230 pm and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Blizzard, Faribault

When
December 20, 10:00 AM CST to 8:00 PM CST
Where
Faribault forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Snow began in Faribault County after 5 am and quickly became heavy after 9 am. Wind speeds increased significantly during the late morning, with frequent gusts of 40 to 45 mph. The lowest surface visibilities and highest wind speeds occurred between 1230 pm and 430 pm. The winter storm continued through the early evening, but snowfall became light and surface visibilities improved.

Winter Storm, Douglas

When
December 20, 11:00 AM CST to 8:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Snow began in Douglas County before midnight of December 19th. After 3 am, snow became heavier, with periods of heavy snow in the morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, Kandiyohi

When
December 20, 11:00 AM CST to 8:00 PM CST
Where
Kandiyohi forecast zone
Reported by
COOP Observer
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Snow began in Kandiyohi County around midnight. After 3 am, snow became heavier, with periods of heavy snow in the morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, Pope

When
December 20, 11:00 AM CST to 8:00 PM CST
Where
Pope forecast zone
Reported by
COOP Observer
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Snow began in Pope County around midnight. After 3 am, snow became heavier, with periods of heavy snow in the morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, McLeod

When
December 20, 12:00 PM CST to 8:00 PM CST
Where
McLeod forecast zone
Reported by
COOP Observer
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Snow began in Mcleod County after midnight. After 9 am, snow became heavier, with periods of heavy snow in the late morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, Sibley

When
December 20, 12:00 PM CST to 8:00 PM CST
Where
Sibley forecast zone
Reported by
COOP Observer
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Snow began in Sibley County after midnight. After 9 am, snow became heavier, with periods of heavy snow in the late morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, Freeborn

When
December 20, 1:00 PM CST to 8:00 PM CST
Where
Freeborn forecast zone
Reported by
COOP Observer
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Snow began in Freeborn County after 5 am. After 10 am, snow became heavier, with periods of heavy snow in the late morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, Meeker

When
December 20, 1:00 PM CST to 8:00 PM CST
Where
Meeker forecast zone
Reported by
COOP Observer
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Snow began in Meeker County after 3 am. After 10 am, snow became heavier, with periods of heavy snow in the late morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, Steele

When
December 20, 1:00 PM CST to 8:00 PM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Snow began in Steele County after 6 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Waseca

When
December 20, 1:00 PM CST to 8:00 PM CST
Where
Waseca forecast zone
Reported by
COOP Observer
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Snow began in Waseca County after 5 am. After 11 am, snow became heavier, with periods of heavy snow in the late morning and early afternoon. The winter storm continued through the afternoon, but snowfall became lighter and surface visibilities improved.

Winter Storm, Carver

When
December 20, 2:00 PM CST to 8:00 PM CST
Where
Carver forecast zone
Reported by
COOP Observer
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Snow began in Carver County after 2 am. After 8 am, snow became heavier, with periods of heavy snow in the late morning and afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Le Sueur

When
December 20, 2:00 PM CST to 8:00 PM CST
Where
Le Sueur forecast zone
Reported by
COOP Observer
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Snow began in Le Sueur County after 2 am. After 8 am, snow became heavier, with periods of heavy snow in the late morning and afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Rice

When
December 20, 2:00 PM CST to 8:00 PM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Snow began in rice County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Scott

When
December 20, 2:00 PM CST to 8:00 PM CST
Where
Scott forecast zone
Reported by
COOP Observer
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Snow began in Scott County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Sherburne

When
December 20, 3:00 PM CST to 8:00 PM CST
Where
Sherburne forecast zone
Reported by
COOP Observer
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Snow began in Sherburne County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Todd

When
December 20, 3:00 PM CST to 8:00 PM CST
Where
Todd forecast zone
Reported by
COOP Observer
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Snow began in Todd County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Wright

When
December 20, 3:00 PM CST to 8:00 PM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Snow began in Wright County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Morrison

When
December 20, 4:00 PM CST to 8:00 PM CST
Where
Morrison forecast zone
Reported by
COOP Observer
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Snow began in Morrison County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Stearns

When
December 20, 4:00 PM CST to 8:00 PM CST
Where
Stearns forecast zone
Reported by
COOP Observer
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Snow began in Stearns County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Benton

When
December 20, 5:00 PM CST to 8:00 PM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Snow began in Benton County after 5 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Dakota

When
December 20, 5:00 PM CST to 8:00 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Snow began in Dakota County after 6 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Goodhue

When
December 20, 5:00 PM CST to 8:00 PM CST
Where
Goodhue forecast zone
Reported by
COOP Observer
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Snow began in Goodhue County after 6 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Washington

When
December 20, 5:00 PM CST to 8:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Snow began in Washington County after 6 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Kanabec

When
December 20, 6:00 PM CST to 8:00 PM CST
Where
Kanabec forecast zone
Reported by
COOP Observer
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Snow began in Kanabec County after 6 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

Winter Storm, Mille Lacs

When
December 20, 6:00 PM CST to 8:00 PM CST
Where
Mille Lacs forecast zone
Reported by
COOP Observer
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Snow began in Mille Lacs County after 6 am. After 12 pm, snow became heavier, with periods of heavy snow in the afternoon. The winter storm continued through the early evening but snowfall became lighter and surface visibilities improved.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148120, 148121, 148119, 148117, 148118, 148122, 148123, 148124, 148125, 148126, 148127, 148128, 148129, 148317, 148322, 148330, 148325, 148335, 148318, 148326, 148343, 148351, 148315, 148324, 148331, 148333, 148334, 148347, 148357, 148329, 148339, 148314, 148316, 148319, 148354, 148321, 148328.